Illinois, 2008Hail and Damaging Winds in Illinois, July 21, 2008
July 21, 2008 · NWS DVN · 28 events in 7 counties and zones
A bowing line of severe thunderstorms, known as a Derecho, raced across Iowa and Illinois during the early morning hours of July 21 producing|widespread wind damage in about a 60 mile wide swath just south of Interstate 80. Winds gusting over 70 miles an hour toppled trees, ripped siding and shingles off homes and businesses, and left much of the region without power.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 4
- Property damage
- $105,000
- Crop damage
- None recorded
- Events
- 28
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A bowing line of severe thunderstorms, known as a Derecho, raced across Iowa and Illinois during the early morning hours of July 21 producing|widespread wind damage in about a 60 mile wide swath just south of Interstate 80. Winds gusting over 70 miles an hour toppled trees, ripped siding and shingles off homes and businesses, and left much of the region without power. A tree fell onto a tent at the Indian Trails Resort in Colona, IL killing two children and a dog and injuring 4 other children.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 21, 1:30 AM CST, 2 hours 10 minutes earlier.
Area forecast discussion, Jul 21, 1:30 AM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
230 AM CDT MON JUL 21 2008
.DISCUSSION...
COMPLICATED SET UP OCCURRING THIS MORNING AS WE HAVE BOTH A SEVERE
FORWARD PROPAGATING MCS OVER IOWA...AND STRONG TO SEVERE CELLS
FORMING OUT AHEAD OF IT. THE 850MB CONVERGENCE BOUNDARY AHEAD OF
THE MCS IS GRADUALLY FILLING IN WITH STRONG STORMS...SOME ARE
HEADING SOUTHEAST...WHILE OTHER ARE MOVING DUE EAST. THIS ACTIVITY
WILL LIKELY MERGE WITH THE MCS COMING FROM THE WEST. THE MAIN
QUESTION IS HOW FAR NORTH THE AREAL COVERAGE WILL BE WITH THE MCS.
ONCE THE CONVECTION ENTERS EASTERN IOWA AND ILLINOIS...IT THE MCS
SHOULD MOVE SOUTHEAST...MORE SO WITH TIME. HOWEVER...PORTIONS OF
THE MCS IN CENTRAL IOWA ARE ALREADY DOING SO...WHILE OTHER MAJOR
PORTION ARE HEADING DUE EAST. THE HEAVIEST RAINS SEEM CONFIDENT TO
OCCUR ALONG AND 50 MILES EITHER SIDE OF A LINE FROM AMES IOWA...TO
WAPELLO...TO GALESBURG. HOWEVER...DESPITE LESSER STORM TOTALS
FARTHER NORTH...MUCH LOWER FFG VALUES WILL WARRANT KEEPING AND
EXTENDING THE FLASH FLOOD WATCH TIL MID MORNING. UP ALONG HIGHWAY
20...A TOUGH CALL IS IN PLACE...WITH MUCH OF THE MCS LIKELY TO ONLY
BRUSH THIS AREA...BUT QUITE LOW FFG THRESHOLDS. WE WILL WAIT UNTIL
AROUND 300 AM TO MAKE THIS CALL...BUT WILL LIKELY CANCEL BOTH THE
SEVERE THUNDERSTORM AND FLASH FLOOD WATCHES.
TODAY...CATEGORICAL POPS WILL BE USED TO WALK OUT THE MCS...AND
HEAVY RAIN THREAT. CLOUDS WILL LIKELY HOLD DOWN TEMPS TODAY...AND
WILL MAINLY GO LOWER 80S...EXCEPT FOR MID 80S IN THE FAR SOUTH WHERE
SOME AIRMASS RECOVERY IS LIKELY. THE BOUNDARY WILL LIKELY LAY ACROSS
NORTHERN MO THIS AFTERNOON AND TONIGHT. ONCE AGAIN...THE SFC BASED
CONVECTION MAY BE CAPPED OFF...ALLOWING THE MAIN STORMS TO DEVELOP
ROUGHLY 75 TO 100 MILES FARTHER NORTH. WILL GO WITH CHANCE TO
LIKELY POPS TONIGHT IN THE SOUTH HALF...BUT DAYSHIFT MAY NEED TO
EITHER REMOVE OR UP POPS BASED ON THE OUTFLOW BOUNDARY POSITION
LATER TODAY.
LITTLE CHANGES MADE BEYOND TONIGHT...OTHER THAN ADDING SOME LOW POPS
FOR TUESDAY...WITH AN UNSTABLE ATMOSPHERE IN THE NORTH WITH CYCLONIC
FLOW...AND POTENTIAL FOR ISOLATED ACTIVITY IN THE SOUTH...SOME
SCATTERED SHOWERS AND POSSIBLY THUNDER MAY OCCUR.
...ERVIN...
&&
.AVIATION...
MCS MOVING THROUGH WESTERN IOWA TO AFFECT THE AREA AROUND DAWN AND
INTO THE MORNING HOURS. HIGH IMPACTS EXPECTED AT KCID/KMLI/KBRL WITH
CIGS OF AT LEAST 2 KFT AND VSBYS AOB 2SM WITH TSRA. KDBQ WILL SEE
SOME IMPACTS WITH VSBYS 3-5SM AND POSSIBLY CIGS AROUND 3 KFT.
BOUNDARIES LEFT OVER FROM MCS TO PROVIDE THE FOCUS FOR REDEVELOPMENT
IN THE AFTERNOON/OVERNIGHT TIME PERIOD. WILL HAVE TO WATCH EVOLUTION
OF CURRENT MCS OVER THE NEXT SEVERAL HRS TO GET A BETTER IDEA ON
DEVELOPMENT THIS AFTERNOON/TONIGHT. ...08...
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH UNTIL 9 AM CDT THIS MORNING FOR BENTON-
BUCHANAN-CEDAR-CLINTON-IOWA-JOHNSON-JONES-KEOKUK-LINN-
LOUISA-MUSCATINE-SCOTT-WASHINGTON.
IL...FLASH FLOOD WATCH UNTIL 9 AM CDT THIS MORNING FOR MERCER-ROCK
ISLAND-WHITESIDE.
MO...NONE.
&&
ERVIN/08Hazardous weather outlook, Jul 20, 3:54 AM CST, 23 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
454 AM CDT SUN JUL 20 2008
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-211000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
454 AM CDT SUN JUL 20 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
THE STORM PREDICTION CENTER IS FORECASTING A SLIGHT RISK FOR
SEVERE THUNDERSTORMS OVER THE ENTIRE OUTLOOK AREA TODAY AND
TONIGHT. A FLASH FLOOD WATCH IS IN EFFECT FOR EASTERN IOWA AND
NORTHWEST ILLINOIS MAINLY NORTH OF SIGOURNEY IOWA...TO ALEDO
ILLINOIS...TO PROPHETSTOWN ILLINOIS TONIGHT. ISOLATED
THUNDERSTORMS ARE POSSIBLE OVER SOUTHEAST IOWA AND WEST CENTRAL
ILLINOIS EARLY THIS MORNING. PARTLY CLOUDY...HOT AND HUMID WEATHER
WILL PERSIST THE REMAINDER OF THE DAY WITH HEAT INDEX READINGS IN
THE UPPER 90S LIKELY ALONG AND SOUTH OF HIGHWAY 34. LATE THIS
AFTERNOON AND THIS EVENING...ANOTHER COMPLEX OF THUNDERSTORMS IS
LIKELY TO FORM IN CENTRAL AND NORTHERN IOWA. THIS AREA OF STORMS
IS EXPECTED TO SPREAD OVER THE OUTLOOK AREA DURING THE EVENING AND
OVERNIGHT HOURS. SEVERE STORMS WITH DAMAGING WINDS ARE
POSSIBLE...BUT HEAVY RAIN AND FLASH FLOODING ARE A HIGHER THREAT.
MUCH OF THE REGION IS SATURATED BY THE PAST FEW DAYS RAINFALL...AND
AMOUNTS EXCEEDING 1 OR 2 INCHES TONIGHT ARE LIKELY TO BRING FLASH
FLOODING IN THE WATCH AREA. TRAINING STORMS TONIGHT MAY CAUSE
LOCALLY HIGHER AMOUNTS EXCEEDING 3 INCHES.
AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST FLOOD
STATEMENTS AND FLOOD WARNINGS FOR DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ANOTHER ROUND OF STORMS...WITH SOME SEVERE WEATHER AND HEAVY RAIN
IS POSSIBLE MONDAY AND MONDAY NIGHT...WITH THE BEST CHANCES ALONG
AND SOUTH OF INTERSTATE 80 WHERE THE STORM PREDICTION CENTER IS
FORECASTING A SLIGHT RISK FOR SEVERE STORMS. MORE THUNDERSTORMS
ARE POSSIBLE THROUGH NEXT WEEK...BUT IT IS TOO EARLY TO DETERMINE
THE SEVERE WEATHER OR HEAVY RAIN THREATS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT. HEAVY
RAINFALL REPORTS WOULD BE APPRECIATED.
ERVIN
In the hours before
Special weather statement, Jul 21, 12:42 AM CST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
142 AM CDT MON JUL 21 2008
IAZ076-077-210845-
KEOKUK-WASHINGTON-
INCLUDING THE CITIES OF...SIGOURNEY...WASHINGTON
142 AM CDT MON JUL 21 2008
...STRONG THUNDERSTORMS WITH HEAVY RAIN...
THUNDERSTORMS WITH HEAVY RAIN...AND POSSIBLY PEA SIZED HAIL...WILL
CONTINUE TO MOVE ACROSS KEOKUK AND INTO WASHINGTON COUNTIES
THROUGH 4 AM. RAINFALL RATES OF UP TO 1 INCH PER HOUR IS POSSIBLE
WHICH MAY CAUSE PONDING OF WATER ON ROADS.
Special weather statement, Jul 21, 1:51 AM CST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
251 AM CDT MON JUL 21 2008
IAZ087>089-211000-
JEFFERSON-HENRY IA-DES MOINES-
INCLUDING THE CITIES OF...FAIRFIELD...MOUNT PLEASANT...BURLINGTON
251 AM CDT MON JUL 21 2008
...STRONG THUNDERSTORMS WITH HEAVY RAIN...
THUNDERSTORMS WITH HEAVY RAIN...AND POSSIBLY PEA SIZED HAIL...WILL
CONTINUE TO MOVE ACROSS JEFFERSON...HENRY...AND DES MOINES
COUNTIES THROUGH SUNRISE. RAINFALL RATES OF UP TO 1 INCH PER HOUR
IS POSSIBLE WHICH MAY CAUSE PONDING OF WATER ON ROADS.
Local storm report, Jul 21, 3:00 AM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
400 AM CDT MON JUL 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 AM HAIL 1 NW FAIRFIELD 41.02N 91.98W
07/21/2008 E0.88 INCH JEFFERSON IA TRAINED SPOTTER
&&
15Thunderstorm Wind, McDonough
- When
- July 21, 3:40 AM CST
- Where
- McDonough County, 0.52 mi W of Prairie City
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.620, -90.460
Wind gusts estimated to be 60 to 70 mph blew some 7 to 8 inch diameter tree branches down in Prairie City, IL at 440 am July 21.
Thunderstorm Wind, Rock Island
- When
- July 21, 4:48 AM CST
- Where
- Rock Island County, Illinois City
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.400, -90.900
Wind gusts estimated to be 60 mph blew several items off a porch of a residence in Illinois City, IL at 548 am July 21.
Thunderstorm Wind, Rock Island
- When
- July 21, 5:00 AM CST
- Where
- Rock Island County, 0.99 mi ENE of Rock Is to 1.08 mi NNE of Blackhawk State Park
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.508, -90.564
Wind gusts estimated to be 70 mph blew down several trees and branches on 26th Street in Rock Island, IL at 600 am July 21.
Hail, Warren
- When
- July 21, 5:10 AM CST
- Where
- Warren County, 1.48 mi SSW of Eleanor
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.960, -90.710
Nickel-sized hail fell 5 miles northwest of Monmouth, IL at 610 am July 21.
Hail, Mercer
- When
- July 21, 5:10 AM CST
- Where
- Mercer County, 1.56 mi E of Griffin
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.230, -90.450
Nickel-sized hail fell 2 miles north of New Windsor, IL at 610 am July 21.
Thunderstorm Wind, Rock Island
- When
- July 21, 5:10 AM CST
- Where
- Rock Island County, 0.24 mi WSW of (Mli) Quad City Arpt
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.448, -90.524
A wind gust measuring 81 mph was recorded by the Automated Surface Observing System (ASOS) at the Quad City International Airport in Moline, IL at 610 am July 21.
Thunderstorm Wind, Henry
- When
- July 21, 5:10 AM CST
- Where
- Henry County, 1.11 mi SSE of Green Rock to 0.34 mi WSW of Geneseo
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.456, -90.358
Wind gusts estimated to be 70 mph blew down several trees along Highway 6 from Colona, IL toward Cambridge, IL around 610 am July 21. Some of the trees were 24 inches in diameter. Areas of flattened corn were also observed.
Thunderstorm Wind, Mercer
- When
- July 21, 5:10 AM CST
- Where
- Mercer County, 1.56 mi E of Griffin
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 41.230, -90.450
Wind gusts estimated to be 70 mph uprooted three mature trees, snapped 6 to 12 inch diameter tree limbs off of healthy trees, and ripped shingles off of some roofs about 2 miles north of New Windsor, IL at 610 am July 21. In addition, the outer rows of some area corn fields were leaning over at a 45 degree angle.
Thunderstorm Wind, Warren
- When
- July 21, 5:10 AM CST
- Where
- Warren County, 1.56 mi W of Little York
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.020, -90.780
Wind gusts estimated to be 60 mph were observed 10 miles northwest of Monmouth, IL at 610 am July 21.
Thunderstorm Wind, Rock Island
- When
- July 21, 5:11 AM CST
- Where
- Rock Island County, 1.7 mi ESE of Moline
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.490, -90.490
Wind gusts estimated to be 60 mph blew down a large tree branch in Moline, IL at 611 am July 21. A power outage was also observed.
Thunderstorm Wind, Rock Island
- When
- July 21, 5:12 AM CST
- Where
- Rock Island County, 1.04 mi W of Oak Grove
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.420, -90.590
Wind gusts estimated to be 80 mph were observed 4 miles south of Rock Island, IL at 612 am July 21.
Thunderstorm Wind, Mercer
- When
- July 21, 5:13 AM CST
- Where
- Mercer County, 1.7 mi WSW of Sherrard
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.310, -90.530
Wind gusts estimated to be 70 mph blew down some large tree branches 1 mile west southwest of Sherrard, IL at 613 am July 21.
Thunderstorm Wind, Mercer
- When
- July 21, 5:13 AM CST
- Where
- Mercer County, 1.7 mi WSW of Sherrard
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.310, -90.530
Wind gusts estimated to be 70 mph were observed 1 mile west southwest of Sherrard, IL at 613 am July 21.
Thunderstorm Wind, Rock Island
- When
- July 21, 5:15 AM CST
- Where
- Rock Island County, 1.04 mi E of (Mli) Quad City Arpt
- Measured
- 82 kt (94 mph) measured gust
- Reported by
- Other Federal Agency
- Coordinates
- 41.450, -90.500
A wind gust measuring 94 mph was recorded by a coastal observing system at the Quad City International Airport in Moline, IL at 615 am July 21.
Thunderstorm Wind, Rock Island
- When
- July 21, 5:15 AM CST
- Where
- Rock Island County, 1.04 mi E of (Mli) Quad City Arpt
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Other Federal Agency
- Coordinates
- 41.450, -90.500
Wind gusts estimated to be 80 mph snapped numerous trees off in the vicinity of the Quad City International Airport in Moline, IL at 615 am July 21.
Thunderstorm Wind, Henry
- When
- July 21, 5:15 AM CST
- Where
- Henry County, 0.37 mi SSW of Green River
- Measured
- 78 kt (90 mph) estimated gust
- Deaths
- 2 direct, 0 indirect
- Injuries
- 4 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 41.465, -90.323
Wind gusts estimated to be 90 mph toppled over 100 trees at the Indian Trails Resort in Colona, IL around 615 am July 21. One tree fell onto a tent killing a 4 year old boy and a 9 month old girl and injuring four other children. A family pet (dog) was also killed.
Thunderstorm Wind, Henry
- When
- July 21, 5:15 AM CST
- Where
- Henry County, Woodhull
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 41.180, -90.320
Wind gusts estimated to be 70 mph blew down several 8 to 10 inch diameter tree limbs in Woodhull, IL around 615 am July 21.
Thunderstorm Wind, Henry
- When
- July 21, 5:20 AM CST
- Where
- Henry County, Cambridge
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.300, -90.200
Wind gusts estimated to be at least 60 mph were observed 1 mile west of Cambridge, IL at 620 am July 21.
Thunderstorm Wind, Henry
- When
- July 21, 5:20 AM CST
- Where
- Henry County, Cambridge
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 41.300, -90.200
Wind gusts estimated to be 70 mph blew a tree down onto a garage about 1 mile west of Cambridge, IL at 620 am July 21. Several four inch diameter branches were also blown down across the area.
Thunderstorm Wind, Henry
- When
- July 21, 5:21 AM CST
- Where
- Henry County, 1.01 mi SE of Green Rock to 2.34 mi ESE of Annawan
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.458, -90.358
Wind gusts estimated to be 70 mph blew down several trees across Highway 6 in Henry County Illinois around 621 am July 21 forcing its closure.
Thunderstorm Wind, Henry
- When
- July 21, 5:25 AM CST
- Where
- Henry County, 0.68 mi W of Geneseo
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 41.452, -90.163
Wind gusts estimated to be 75 mph blew down several large trees and damaged business signs and roofs mainly on the west side of Geneseo, IL around 625 am July 21.
Thunderstorm Wind, Henry
- When
- July 21, 5:35 AM CST
- Where
- Henry County, 2.32 mi NNE of Atkinson
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 41.450, -90.000
Wind gusts estimated to be 75 mph snapped an 18 inch diameter spruce tree in half about 10 feet above the ground and damaged a chimney about 2 miles north northeast of Atkinson, IL at 635 am July 21.
Thunderstorm Wind, Bureau
- When
- July 21, 5:59 AM CST
- Where
- Bureau County, 1.73 mi NE of Princeton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.390, -89.450
Wind gusts estimated to be 60 mph blew down some 4 to 5 inch diameter tree branches about 1 mile northeast of Princeton, IL at 659 am July 21.
Thunderstorm Wind, Bureau
- When
- July 21, 6:00 AM CST
- Where
- Bureau County, 0.69 mi N of Princeton
- Measured
- 73 kt (84 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 41.380, -89.470
A wind gust measuring 84 mph was recorded in Princeton, IL around 700 am July 21.
Thunderstorm Wind, Bureau
- When
- July 21, 6:00 AM CST
- Where
- Bureau County, 0.69 mi N of Princeton
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.380, -89.470
Wind gusts estimated to be 70 mph blew down several tree limbs in Princeton, IL around 700 am July 21. A power outage was also observed.
Thunderstorm Wind, Bureau
- When
- July 21, 6:04 AM CST
- Where
- Bureau County, Malden
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 41.420, -89.370
Wind gusts estimated to be 70 to 75 mph blew down some small trees and power lines near Malden, IL at 704 am July 21.
Thunderstorm Wind, Putnam
- When
- July 21, 6:05 AM CST
- Where
- Putnam County, 2.5 mi WSW of Mc Nabb
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.160, -89.260
Wind gusts estimated to be 70 mph blew down some large tree limbs about 3 miles west southwest of Mc Nabb, IL at 705 am July 21.
Thunderstorm Wind, Bureau
- When
- July 21, 6:05 AM CST
- Where
- Bureau County, 0.86 mi NE of Princeton
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.380, -89.460
Wind gusts estimated to be 80 mph blew down numerous large trees up to 3 feet in diameter in and around Princeton, IL at 705 am July 21.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Iowa, July 21, 2008$2.5 million · 1.75 in hail · 81 events
- Tornado and Hail in Illinois, July 21, 2008$485,000 · EF1 · 39 events
- Hail and Damaging Winds in Indiana, July 21 to 22, 2008$765,000 · 1.75 in hail · 48 events
- Damaging Wind and Heavy Rain in Arizona, July 21, 20083 injured · $1.0 million · 60 kt wind · 2 events
- Hail and Damaging Winds in South Carolina, July 21, 2008$525,000 · 1.25 in hail · 29 events
- Damaging Winds and Lightning Strike in Illinois, July 21, 2008$645,000 · 70 kt wind · 21 events
- Damaging Winds in Illinois, July 21, 2008$300,000 · 65 kt wind · 24 events
- Hail and Damaging Winds in Iowa, July 21 to 23, 2008$161,000 · 70 kt wind · 35 events
- Hail and Damaging Winds in North Carolina, July 21, 2008$500,000 · 80 kt wind · 11 events
- Hail and Damaging Winds in Georgia, July 21, 2008$218,000 · 1.25 in hail · 26 events
- Hail and Damaging Winds in North Carolina, July 21 to 22, 2008$180,000 · 1.75 in hail · 30 events
- Damaging Winds in Pennsylvania, July 21, 2008$535,000 · 51 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127612, 127622, 127628, 127584, 127587, 127592, 127630, 127631, 127633, 127637, 127639, 127643, 127644, 127600, 127646, 127668, 127672, 127675, 127678, 127684, 127686, 127688, 127689, 127594, 127690, 127693, 127695, 127698.